Michigan, 2013

Winter Storm and Winter Weather in Michigan, March 18 to 21, 2013

March 18 to 21, 2013 · NWS MQT · 15 events in 15 counties and zones

A low pressure system tracking from Minnesota into Ontario produced moderate snow over much of Upper Michigan from the 18th into the early morning hours of the 19th. Gusty northwest winds behind the low brought in much colder air and generated a prolonged period of moderate to heavy lake effect snow in the northwest wind snow belts of west and north central Upper Michigan into the 21st.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system tracking from Minnesota into Ontario produced moderate snow over much of Upper Michigan from the 18th into the early morning hours of the 19th. Gusty northwest winds behind the low brought in much colder air and generated a prolonged period of moderate to heavy lake effect snow in the northwest wind snow belts of west and north central Upper Michigan into the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 18, 5:33 AM CST, 6 hours 27 minutes earlier.

Area forecast discussion, Mar 18, 5:33 AM CST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
733 AM EDT MON MAR 18 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 551 AM EDT MON MAR 18 2013

WATER VAPOR IMAGERY AND RUC ANALYSIS SHOW A VIGOROUS LOOKING
SHORTWAVE TROF MOVING ACROSS THE NRN PLAINS TOWARD THE UPPER
MISSISSIPPI VALLEY. BAND OF SNOW HAS BEEN SLOWLY ORGANIZING DURING
THE NIGHT ACROSS MN AHEAD OF FEATURE. FRONTAL BOUNDARY DRAPPED
ACROSS THE OHIO/TENNESSEE VALLEYS IS EFFECTIVELY PREVENTING A GOOD
SURGE OF MOISTURE N TO THE UPPER LAKES AHEAD OF WAVE. PER 00Z
RAOBS...PRECIPITABLE WATER VALUES UPWARDS OF 1 INCH ARE SOUTH OF
THE BOUNDARY WHILE VALUES ARE ONE-QUARTER TO ONE-HALF INCH OVER THE
NRN PLAINS...JUST A LITTLE ABOVE NORMAL FOR THIS TIME OF YEAR. THIS
WILL WORK TO KEEP SNOW ACCUMULATIONS IN CHECK DESPITE VIGOROUS
DYNAMICS ASSOCIATED WITH SHORTWAVE BECOMING INCREASINGLY NEGATIVELY
TILTED AS IT MOVES ACROSS THE WRN GREAT LAKES LATE THIS
AFTN/TONIGHT.

OVERALL...FCST FOR TODAY/TONIGHT WAS IN GOOD SHAPE...SO NO MAJOR
ADJUSTMENTS WERE MADE. SLOWED TIMING OF SNOW JUST A BIT BASED ON
OVERNIGHT RADAR TRENDS AND MODEL TRENDS. MODEL CONSENSUS PCPN
AMOUNTS ARE ROUGHLY 0.2 TO 0.4 INCHES. WITH SNOW RATIOS LIKELY
AROUND 15 TO 1...ADVY FOR GENERAL SNOWFALL OF 3 TO 6 INCHES LOOKS ON
TRACK. MOST LOCATIONS WILL PROBABLY BE IN THE 3-4 INCH RANGE...AND
THE SNOW MAY FALL AT DECENT RATE FOR A WHILE.

SNOW WILL DIMINISH TO PATCHY -SN W TO E TONIGHT AS BAND OF SNOW TIED
TO STRONG FORCING AHEAD OF SHORTWAVE DEPARTS. ATTENTION OVERNIGHT
THEN TURNS TO THE W WHERE STRONG NW WINDS WILL DEVELOP IN THE WAKE
OF SFC LOW MOVING ACROSS LAKE SUPERIOR. WHILE THERE IS SOME
UNCERTAINTY IN TIMING THE ARRIVAL OF THE STRONG NW WINDS...WHICH
WILL ARRIVE OVER GOGEBIC/ONTONAGON COUNTIES BEFORE THE
KEWEENAW...DEEP MOISTURE/CONVERGENT CYCLONIC FLOW AND A DEEP DGZ
SUGGEST VERY HVY LAKE ENHANCED SNOW WILL LIKELY DEVELOP FROM KIWD N
THRU THE KEWEENAW BY DAYBREAK. COULD EASILY SEE SNOWFALL RATES OF
1-3IN/HR INTO TUE MORNING ACROSS THE HIGHER TERRAIN OF THE W. BLSN
WILL ALSO BECOME AN INCREASING HAZARD AS NW WINDS WILL GUST OVER
30MPH TO AS HIGH AS 40MPH...ESPECIALLY IN OPEN AREAS NEAR LAKE
SUPERIOR. WHITE-OUTS WILL BE A GOOD POSSIBILITY DUE TO COMBINATION
OF HVY SNOW/BLSN.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 551 AM EDT MON MAR 18 2013

MODELS AGREE THAT STRONG SHORTWAVE MOVING THROUGH THE REGION TODAY
HELPS TO ESTABLISH LOW-MID LEVEL TROUGHING THROUGH THE WEEK. ONCE
SFC-H85 LOWS PUSH EAST OF LK SUPERIOR...EXPECT COLD AIR TO POUR
ACROSS THE ENTIRE GREAT LAKES REGION. SINCE THE TROUGH IS NEARLY
STATIONARY A LOT OF MOISTURE THROUGH H7 PERSISTS ACROSS THE REGION
THROUGH AT LEAST WEDNESDAY. ENOUGH COLD AIR IN BLYR TO SUPPORT AT
LEAST MODERATE LK EFFECT SNOWS THROUGH MIDWEEK BEFORE CONDITIONS
BECOME MORE MARGINAL BY LATE WEEK AS MOISTURE ABOVE H9 DIMINISHES
AND LOW-LEVEL FLOW BECOMES NOT AS CYCLONIC. PROLONGED PERIOD OF
MODERATE LK EFFECT SNOWS EXPECTED WITH POTENTIAL HEAVY LK EFFECT AT
TIMES THROUGH WEDNESDAY GIVEN DEEP MOISTURE IN PLACE...STRONGEST
LOW-LEVEL CONVERGENCE AND GREATEST INSTABILITY WITH DELTA T/S OVER
15C AND LAKE EQL TOWARD 10KFT. SOUNDINGS ALSO SHOW MAJORITY OF LAKE
CONVECTIVE LAYER WITHIN THE DGZ WHICH HELPS BOOST SLR/S OVER 20:1.
OTHER FACTOR TUESDAY/TUESDAY NIGHT AND INTO WEDNESDAY MORNING WILL
BE STRONG WINDS WITH OVER 30 KTS LOCATED WITHIN THE BLYR. GUSTS OVER
35KT/40 MPH SEEM POSSIBLE IN THE MOST VIGOROUS LK EFFECT CONVECTION.
BLOWING SNOW WILL INCREASE BY LATER TUESDAY AFTN IN AREAS FAVORED BY
NW WINDS AND THIS HAZARD WILL CONTINUE THROUGH MUCH OF WEDNESDAY.

A COUPLE MAIN ISSUES TO SORT OUT AND THESE ARE NOT TRIVIAL AS THEY
IMPACTED HEADLINE DECISIONS THIS MORNING. MAIN ISSUE THROUGH TUESDAY
IS THERE APPEARS TO BE A BREAK BTWN THE SYNOPTIC SNOW THAT MOVES
THROUGH THIS AFTN/TONIGHT AND INCREASING LK ENHANCED SNOW OVER EAST
ON TUESDAY AFTN. LOCAL WRF AND REGIONAL GEM AGRESSIVE IN DEVELOPING
SFC TROUGH OVER EASTERN CWA ON TUESDAY MORNING TO THE SOUTH OF
PRIMARY SFC LOW OVER EASTERN LK SUPERIOR. COARSER GFS HINTS AT THIS
IDEA AS WELL. WINDS AHEAD OF TROUGH BACK SW SO THAT LK EFFECT ISSUES
PROBABLY WILL NOT DEVELOP OVER THE FAR EAST UNTIL AFTER 18Z ON
TUESDAY. ONCE TROUGH SHIFTS THROUGH...LK EFFECT COULD BECOME QUITE
INTENSE JUST IN WAKE OF TROUGH AS CONVERGENCE RAMPS UP AND COLD AIR
ARRIVES LEADING TO QUICKLY INCREASING OVER-WATER INSTABILITY. GIVEN
CERTAIN BLSN HAZARD ALONG WITH HEAVIER LK ENHANCED SNOWFALL...A
WARNING MAY EVENTUALLY BE NEEDED. SINCE THERE WILL BE ENOUGH OF A
GAP BTWN THE SYNOPTIC SNOW AND HEAVIER LK ENHANCED SNOW LATER
TUESDAY DECIDED IN FAVOR OF WINTER STORM WATCH FOR EASTERN CWA NEAR
LK SUPERIOR 12Z TUESDAY THROUGH 12Z THURSDAY. DID NOT GET TOO
SPECIFIC WITH TIMING SINCE SOME MODELS DO SHOW QUICKER ONSET OF LK
ENHANCED SNOW THAN GEM-REGIONAL AND LOCAL-WRF...ESPECIALLY IN THE
MUNISING AND GRAND MARAIS AREAS. WESTERN TIER OF CWA IS MORE CLEAR
CUT. MAIN ISSUE OVER THE WEST IS HOW LONG TO RUN THE WARNING. KEPT
IT PRETTY SIMPLE AT THIS POINT AND KEPT WARNING IN PLACE UNTIL WINDS
IN BLYR BEGIN TO DECREASE BLO 25 KTS AND WHEN DEEPER MOISTURE STARTS
TO CUT OUT. ON BOTH ACCOUNTS IT APPEARS SUITABLE CUTOFF WAS DAYBREAK
ON THURSDAY MORNING. MORE LK EFFECT CONTINUES ON THURSDAY...BUT
SHOULD BE BEGINNING TO SHOW DIMINISHING TREND COMPARED TO MORE
FAVORABLE SETUP IN PLACE TUESDAY AND WEDNESDAY.

LK EFFECT DIMINISHES FURTHER INTO FRIDAY BUT PROBABLY WILL NOT GO
AWAY COMPLETELY AS LIGHT WIND PERSISTS OFF LK SUPERIOR. THOUGH H85
TEMPS ARE WARMING...COOL ENOUGH BENEATH LOWERING INVERSION TO HAVE
SOME LGT SNOW SHOWERS/FLURRIES. NO SIGNIFICANT WX INTO THE WEEKEND
BUT NOT ALL THAT WARM EITHER AS GENERAL TROUGHING CONTINUES. SINCE
MOST OF FOCUS WAS ON SNOW/BLSN AND HEADLINES...USED MODEL CONSENSUS
FOR THE FORECAST BEYOND THURSDAY.
&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 732 AM EDT MON MAR 18 2013

LOW PRES APPROACHING FROM THE W WILL PUSH A BAND OF SNOW ACROSS
UPPER MI TODAY. WITHIN AN HR OR TWO OF THE ONSET OF SNOW...EXPECT
CONDITIONS TO FALL TO IFR. SNOW SHOULD BEGIN AT KIWD MID TO LATE
MORNING...AT KCMX EARLY THIS AFTN AND AT KSAW MID TO LATE AFTN.
PRIOR TO THE ARRIVAL OF THE SNOW...UPSLOPE SSE WINDS OFF LAKE
MICHIGAN WILL LIKELY RESULT IN LOW MVFR CIGS DEVELOPING AT KSAW
AROUND MID MORNING. SNOW SHOULD DIMINISH FOR A WHILE TONIGHT AND MAY
ALLOW CONDITIONS TO IMPROVE TO MVFR. THAT'S MOST LIKELY TO HAPPEN AT
KSAW. LATE TONIGHT...STRONG NW WINDS BEHIND THE LOW WILL BRING
MDT/HVY LAKE ENHANCED SNOW TO KIWD/KCMX WITH CONDITIONS LIKELY
FALLING TO LIFR.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 551 AM EDT MON MAR 18 2013

AS LOW PRES OVER THE EASTERN DAKOTAS MOVES E...TIGHT PRES GRADIENT
AHEAD OF THE LOW WILL BRING SE WINDS UP TO 30KT TODAY. GALES WILL
LIKELY OCCUR TOWARD MID LAKE PORTIONS OF NCNTRL AND ERN LAKE
SUPERIOR...IN PARTICULAR FROM AROUND WHITEFISH PT NW TOWARD PASSAGE
ISLAND. AFTER THE LOW EXITS TO THE E...NORTHWEST GALES WILL DEVELOP
FROM W TO E LATE TONIGHT/TUE. THE GALES WILL THEN CONTINUE INTO WED
OVER THE E HALF OF THE LAKE. WINDS WILL SLOWLY DIMINISH TO UNDER 25KT
FROM W TO E WED NIGHT/THU. THE COMBINATION OF COLD AIR/STRONG
WINDS/HIGH WAVES WILL LEAD TO PERIODS OF HVY FREEZING SPRAY TUE THRU
WED.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 8 PM EDT
     WEDNESDAY FOR MIZ001-003-004-084.

  WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 5 AM EDT
     TUESDAY FOR MIZ006-007-014-085.

  WINTER STORM WATCH FROM TUESDAY MORNING THROUGH THURSDAY MORNING
     FOR MIZ006-007-085.

  WINTER STORM WARNING UNTIL 8 PM EDT /7 PM CDT/ WEDNESDAY FOR
     MIZ002-009.

  WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 2 AM EDT
     TUESDAY FOR MIZ005-013.

  WINTER WEATHER ADVISORY FROM NOON TODAY TO 1 AM CDT TUESDAY FOR
     MIZ010>012.

LAKE SUPERIOR...
  GALE WARNING UNTIL 2 PM EDT WEDNESDAY FOR LSZ264-266-267.

  GALE WARNING FROM 2 PM TUESDAY TO 2 PM EDT WEDNESDAY FOR
     LSZ243>251-265.

  GALE WARNING FROM 8 AM EDT /7 AM CDT/ TUESDAY TO 2 PM EDT /1 PM
     CDT/ WEDNESDAY FOR LSZ162-240>242-263.

LAKE MICHIGAN...
NONE.
&&

SHORT TERM...ROLFSON
LONG TERM...JLA
AVIATION...ROLFSON
MARINE...ROLFSON
Hazardous weather outlook, Mar 18, 3:58 AM CST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
558 AM EDT MON MAR 18 2013

MIZ001>007-009-084-085-191200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
558 AM EDT MON MAR 18 2013 /458 AM CDT MON MAR 18 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

MODERATE WET SNOW IS EXPECTED. SEE THE LATEST WINTER WEATHER MESSAGE
FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF MODERATE TO HEAVY LAKE ENHANCED SNOW ARE EXPECTED THROUGH
WEDNESDAY FOR AREAS FAVORED BY NORTHWEST WINDS. SIGNIFICANT BLOWING
SNOW AND OCCASIONAL WHITEOUT CONDITIONS ARE LIKELY. SEE THE LATEST
WINTER WEATHER MESSAGE FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOWFALL TO
THE NATIONAL WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT
SNOW REPORTS TO OUR OFFICE ON OUR WEBSITE...FACEBOOK PAGE...OR ON
TWITTER.

MIZ010>014-191200-
IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
558 AM EDT MON MAR 18 2013 /458 AM CDT MON MAR 18 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

MODERATE WET SNOW IS EXPECTED BY LATE MORNING THROUGH THIS EVENING.
SEE THE LATEST WINTER WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOWFALL TO THE
NATIONAL WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT
SNOW REPORTS TO OUR OFFICE ON OUR WEBSITE...FACEBOOK PAGE...OR ON
TWITTER.

LSZ162-240>251-263>267-191200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
558 AM EDT MON MAR 18 2013 /458 AM CDT MON MAR 18 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SOUTHEAST GALE FORCE WINDS ARE EXPECTED OVER NORTHERN AND EASTERN
LAKE SUPERIOR THROUGH THIS EVENING. SEE THE LATEST MARINE WEATHER
MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NORTHWEST GALES ARE EXPECTED OVER MUCH OF LAKE SUPERIOR TUESDAY
THROUGH WEDNESDAY. SEE THE LATEST MARINE WEATHER MESSAGE FOR MORE
DETAILS

HEAVY FREEZING SPRAY IS POSSIBLE TUESDAY AFTERNOON THROUGH WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-191200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
558 AM EDT MON MAR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

JLA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm, 7 winter weather. Local standard time, as filed.

Winter Storm, Gogebic

When
March 18, 12:00 PM CST to March 20, 6:00 AM CST
Where
Gogebic forecast zone
Reported by
Trained Spotter
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

The spotter near Ironwood measured 13 inches of storm total snowfall in 30 hours. Northwest winds gusting to 30 mph at times also caused considerable blowing and drifting of snow and reduced visibility.

Winter Storm, Ontonagon

When
March 18, 1:30 PM EST to March 20, 7:00 PM EST
Where
Ontonagon forecast zone
Reported by
Trained Spotter
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Spotters in Rockland and eight miles west southwest of Ontonagon measured 28 inches and 25 inches of respective storm total snowfall over a two-day period. Many area schools were closed on the 19th due to the storm.

Winter Storm, Baraga

When
March 18, 3:00 PM EST to March 20, 7:00 AM EST
Where
Baraga forecast zone
Reported by
Trained Spotter
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Spotters near Pelkie and L'anse measured 12 inches of storm total snowfall over approximately 40 hours while a spotter at Baraga measured 14 inches of snow over the same period. Northwest winds gusting over 35 mph at times also caused considerable blowing and drifting of snow and occasional whiteout conditions. The storm forced the early dismissal of Baraga County Schools.

Winter Weather, Iron

When
March 18, 2:00 PM CST to March 19, 7:00 AM CST
Where
Iron forecast zone
Reported by
Trained Spotter
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

The spotter in Amasa measured five inches of wet snow in 17 hours.

Winter Weather, Dickinson

When
March 18, 2:00 PM CST to March 19, 6:00 AM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

The observer in Norway measured 4.7 inches of wet snow in 16 hours.

Winter Weather, Marquette

When
March 18, 3:00 PM EST to March 19, 7:00 AM EST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

The spotter in Ishpeming measured nearly six inches of wet snow in a 16-hour period.

Winter Weather, Southern Schoolcraft

When
March 18, 3:00 PM EST to March 19, 8:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
Trained Spotter
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

The spotter in Parent Bay measured five inches of wet snow over a 17-hour period.

Winter Weather, Delta

When
March 18, 4:00 PM EST to March 19, 6:00 AM EST
Where
Delta forecast zone
Reported by
Trained Spotter
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Trained spotters throughout the county measured five to six inches of snow over a 14-hour period.

Winter Weather, Menominee

When
March 18, 3:00 PM CST to March 19, 8:00 AM CST
Where
Menominee forecast zone
Reported by
Trained Spotter
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Spotters from Menominee to Stephenson measured five to six inches of wet snow in 17 hours.

Winter Storm, Luce

When
March 18, 4:30 PM EST to March 21, 6:00 AM EST
Where
Luce forecast zone
Reported by
Trained Spotter
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

The spotter in Newberry measured a storm total snowfall of 19 inches for the two and a half period ending on the morning of the 21st. Northwest winds gusting to 35 mph at times also caused considerable blowing and drifting of snow and occasional whiteout conditions. Many area schools were closed on the 19th due to the storm.

Winter Weather, Keweenaw

When
March 18, 5:00 PM EST to March 19, 7:00 AM EST
Where
Keweenaw forecast zone
Reported by
COOP Observer
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

The observer in Mohawk measured 4.7 inches of snow in 14 hours.

Winter Storm, Northern Houghton

When
March 18, 5:00 PM EST to March 20, 7:00 AM EST
Where
Northern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Spotters in Twin Lakes and Jacobsville measured 26 inches and 15.5 inches of respective storm total snowfall over a 38-hour time period. Strong northwest wind gusting over 35 mph at times caused considerable blowing and drifting of snow with occasional whiteout conditions across northern Houghton County. The storm forced the early dismissal of Houghton County Schools.

Winter Storm, Southern Houghton

When
March 18, 5:00 PM EST to March 19, 6:00 AM EST
Where
Southern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

A spotter near Sidnaw measured nearly six inches of wet snow in approximately 13 hours.

Winter Storm, Alger

When
March 18, 5:00 PM EST to March 21, 5:00 AM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The observer ten miles south of Grand Marais measured a storm total snowfall of 29.2 inches over 60 hours and recorded a snow depth of 62 inches on the morning of the 21st. The spotter in Munising measured 20 inches of storm total snowfall. Northwest winds gusting to 35 mph at times also caused considerable blowing and drifting of snow and occasional whiteout conditions.

Winter Storm, Northern Schoolcraft

When
March 18, 5:00 PM EST to March 21, 7:00 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

There was an estimated seven inches over northern Schoolcraft County in a 12-hour period ending on the morning of the 19th. Additional accumulation of lake effect snow continued into the morning of the 21st. The additional snowfall combined with northwest winds gusting to 35 mph caused considerable blowing and drifting of snow and reduced visibility into the morning of the 21st.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438604, 438591, 438601, 438706, 438707, 438709, 438710, 438705, 438708, 438700, 438587, 438597, 438697, 438699, 438703.